Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 28, 2009

July 28, 2009 · NWS OUN · 25 events in 6 counties and zones

A weak cold front moved southeast into Oklahoma during the late afternoon hours. Ahead of the front, numerous boundaries left over from previous days thunderstorms, became a focus for strong to severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front moved southeast into Oklahoma during the late afternoon hours. Ahead of the front, numerous boundaries left over from previous days thunderstorms, became a focus for strong to severe thunderstorm development. Thunderstorms developed during mid afternoon hours, extending from parts of central into northern Oklahoma. The strongest storms eventually organized over northern Oklahoma and moved southeast through the evening hours. The hail reached quarter size at times, with winds reaching 60 mph over some areas. No damage was reported with the thunderstorms. The activity moved south into central Oklahoma by mid evening before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 2:29 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 28, 2:29 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
329 PM CDT TUE JUL 28 2009

.DISCUSSION...
GENERAL WEST-NORTHWEST FLOW ALOFT CONTINUES WITH VARIOUS SMALL
SCALE WAVES IN THE FLOW... VERY LITTLE CONVECTIVE INHIBITION...
AND MULTIPLE WEAK SURFACE BOUNDARIES. WE WILL BE SEEING SCATTERED
SHOWERS AND THUNDERSTORMS WITH THESE INGREDIENTS IN PLACE ALTHOUGH
IT BECOMES QUITE A CHALLENGE TO PINPOINT SPECIFIC GEOGRAPHY OF THE
HIGHEST PRECIPITATION CHANCES ESPECIALLY AS WE GOT FARTHER AHEAD IN
TIME WHEN WHAT OCCURS ON THE MESOSCALE OR LOWER WILL INFLUENCE
FUTURE CONVECTIVE EVOLUTION. HAVE HIT THE GEOGRAPHY AND TIME
PERIODS THAT HIGHEST WITH THE PROJECTED TIMING OF THE MORE-
SYNOPTIC SCALE FRONT. DO NOT LIKE SOME OF THE EXTREMA IN THE MAV
POP FIELDS AND GFS QPF WITH THE CONVECTIVE FEEDBACK SIGNALS...
ALTHOUGH THE GENERAL INCREASE IN POPS SEEMS REASONABLE.

ALTHOUGH THERE IS STILL SOME SPECIFIC DISAGREEMENT IN THE MEDIUM
RANGE MODELS EVOLUTION OF THE PATTERN... THERE ARE COMING MORE
INTO AGREEMENT WITH THE GFS IS LESS AGGRESSIVE IN BUILDING THE
UPPER RIDGE OVER THE AREA ALTHOUGH THE BEST FLOW REMAINS NORTH AND
NORTHEAST OF THE AREA. WITH SOMEWHAT BETTER AGREEMENT... DID MAKE
SOME ADJUSTMENT TO THE EXTENDED PERIODS BEGINNING WITH SUNDAY TO
TREND TOWARD THIS SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  87  67  80 /  50  40  60  60
HOBART OK         68  88  69  86 /  50  30  60  50
WICHITA FALLS TX  70  95  73  84 /  20  30  50  50
GAGE OK           61  84  60  79 /  60  30  60  30
PONCA CITY OK     61  82  63  80 /  50  40  50  50
DURANT OK         72  91  73  82 /  20  30  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 28, 3:30 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT TUE JUL 28 2009

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS WESTERN AND NORTHERN OKLAHOMA...AND FAR WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM BENJAMIN AND VERNON
TEXAS...TO SNYDER...TO EL RENO...GUTHRIE...AND STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE AFTERNOON
THROUGH MIDNIGHT.

IMPACTS...
HAIL THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND TENDER
VEGETATION. WIND GUSTS TO 65 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS NEAR A WEAK COLD FRONT ACROSS NORTH-CENTRAL
OKLAHOMA AND SOUTHERN KANSAS WILL POSE A THREAT OF LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE SOUTHEAST LATE THIS AFTERNOON AND
EVENING. ADDITIONAL STORMS OVER THE TEXAS AND OKLAHOMA PANHANDLES
MAY APPROACH WESTERN PORTIONS OF OKLAHOMA THIS EVENING AND ALSO POSE
A THREAT OF LARGE HAIL AND DAMAGING WIND GUSTS.

INSTABILITY AND VERTICAL WIND SHEAR WILL BE SUFFICIENT TO SUPPORT
ORGANIZED SEVERE THUNDERSTORMS THROUGH THIS EVENING WITH DAMAGING
WINDS AND LARGE HAIL BEING THE MAIN CONCERNS. BY MIDNIGHT...
INSTABILITY IS EXPECTED TO DECREASE ENOUGH TO PRECLUDE ORGANIZED
SEVERE STORMS OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NORTHWEST FLOW ALOFT WILL PERSIST ACROSS THE REGION INTO THE
WEEKEND. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
WEDNESDAY INTO WEDNESDAY NIGHT OVER ALL OF OKLAHOMA AND MOST OF
WESTERN NORTH TEXAS. LARGE HAIL... DAMAGING WINDS... AND HEAVY
RAINFALL WILL BE POSSIBLE AS ANOTHER THUNDERSTORM COMPLEX MOVES
SOUTHEAST OVER THE REGION. A RISK OF ISOLATED SEVERE THUNDERSTORMS
WILL CONTINUE INTO THURSDAY OVER WESTERN NORTH TEXAS AND THE
SOUTHEAST HALF OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.

In the hours before

Special weather statement, Jul 28, 2:51 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT TUE JUL 28 2009

OKZ012-018-019-282115-
LOGAN OK-KINGFISHER OK-GARFIELD OK-
351 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND
LOGAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF DOUGLAS AT 350 PM
CDT...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH
ARE POSSIBLE.

ANOTHER STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST OF
DRUMMOND... ALSO MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN GARFIELD...KINGFISHER AND LOGAN COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

LAT...LON 3618 9751 3608 9776 3637 9810 3639 9768

..SPEG.
Special weather statement, Jul 28, 3:11 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT TUE JUL 28 2009

OKZ007-012-282130-
GARFIELD OK-GRANT OK-
411 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF LAMONT AT 411 PM
CDT...MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARFIELD AND GRANT COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

LAT...LON 3654 9746 3654 9747 3655 9769 3673 9768
      3674 9746

..SPEG.
Special weather statement, Jul 28, 3:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT TUE JUL 28 2009

OKZ018-019-282130-
LOGAN OK-KINGFISHER OK-
417 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER AND LOGAN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF MARSHALL AT 417 PM
CDT...MOVING SOUTHEAST AT 20 MPH. HAIL TO THE SIZE OF DIMES AND
WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN KINGFISHER AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

LAT...LON 3604 9748 3593 9770 3617 9783 3617 9761

..SPEG.
Special weather statement, Jul 28, 3:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT TUE JUL 28 2009

OKZ007-008-282215-
KAY OK-GRANT OK-
453 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF BLACKWELL LAKE AT
453 PM CDT...MOVING EAST AT 10 MPH. HAIL TO THE SIZE OF DIMES AND
WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

LAT...LON 3687 9727 3685 9755 3700 9758 3700 9730
      3700 9729

..SPEG.

The radar

The Vance AFB radar (KVNX), 75 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

13 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Kay

When
July 28, 4:10 PM CST
Where
Kay County, 3 mi N of Braman
Measured
1.5 in hail
Reported by
Public
Coordinates
36.963, -97.330

Hail, Oklahoma

When
July 28, 4:47 PM CST
Where
Oklahoma County, 5.56 mi NNW of The Village
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.637, -97.604

Hail, Oklahoma

When
July 28, 4:49 PM CST
Where
Oklahoma County, 3.98 mi WSW of Edmond
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.639, -97.549

The hail was reported near 164th Street and Pennsylvania Avenue.

Thunderstorm Wind, Kay

When
July 28, 4:50 PM CST
Where
Kay County, 4 mi SSE of Blackwell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.746, -97.252

Hail, Oklahoma

When
July 28, 4:54 PM CST
Where
Oklahoma County, 1.71 mi N of The Village
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.595, -97.549

The hail was reported near 122nd Street and Pennsylvania Avenue.

Hail, Oklahoma

When
July 28, 4:56 PM CST
Where
Oklahoma County, 2.87 mi NNW of The Village
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.609, -97.567

The hail was reported near the John Kilpatrick Turnpike and May Avenue.

Hail, Kay

When
July 28, 5:05 PM CST
Where
Kay County, Kildare
Measured
1 in hail
Reported by
Public
Coordinates
36.810, -97.050

Thunderstorm Wind, Kay

When
July 28, 5:10 PM CST
Where
Kay County, 1.43 mi SSE of Ponca City
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.681, -97.070

The wind gust was measured near the intersection of Highways 177 and 60.

Hail, Grant

When
July 28, 5:14 PM CST
Where
Grant County, Lamont
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -97.560

Hail, Kay

When
July 28, 5:20 PM CST
Where
Kay County, Ponca City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.700, -97.080

Thunderstorm Wind, Noble

When
July 28, 5:30 PM CST
Where
Noble County, Billings
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.530, -97.440

No damage was reported with the wind gust.

Thunderstorm Wind, Payne

When
July 28, 6:18 PM CST
Where
Payne County, (Swo)stillwater Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.160, -97.090

Hail, Payne

When
July 28, 6:31 PM CST
Where
Payne County, 0.88 mi NNW of Stillwater
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.132, -97.067

The hail was reported on the north side of Stillwater. A wind gust of 60 mph was also estimated at this location.

Thunderstorm Wind, Payne

When
July 28, 6:31 PM CST
Where
Payne County, 0.72 mi NNW of Stillwater
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.129, -97.065

The wind gust was estimated at on the north side of town. Quarter-size hail was also reported at this location.

Thunderstorm Wind, Payne

When
July 28, 6:40 PM CST
Where
Payne County, 3 mi E of Stillwater
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.120, -97.006

No damage was reported with the wind gust.

Thunderstorm Wind, Payne

When
July 28, 6:56 PM CST
Where
Payne County, Cushing
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.980, -96.760

No damage was reported with the estimated wind gust.

Thunderstorm Wind, Payne

When
July 28, 6:59 PM CST
Where
Payne County, 8 mi E of Stillwater
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.120, -96.917

No damage was reported with the estimated wind gust.

Hail, Payne

When
July 28, 7:10 PM CST
Where
Payne County, Cushing
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.980, -96.760

Thunderstorm Wind, Payne

When
July 28, 7:10 PM CST
Where
Payne County, Cushing
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.980, -96.760

Thunderstorm Wind, Oklahoma

When
July 28, 7:55 PM CST
Where
Oklahoma County, 1.62 mi NE of Edmond
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Park/Forest Service
Coordinates
35.667, -97.461

Several trees were downed near Bryant Avenue and Danforth Road. Monetary damages were estimated.

Hail, Oklahoma

When
July 28, 8:10 PM CST
Where
Oklahoma County, 1.88 mi W of Nicoma Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.493, -97.353

Quarter-size hail covered the ground near NE 23rd Street and Post Road.

Thunderstorm Wind, Oklahoma

When
July 28, 8:21 PM CST
Where
Oklahoma County, (Tik)tinker Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.410, -97.390

Hail, McClain

When
July 28, 9:35 PM CST
Where
McClain County, 3 mi E of Blanchard
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.140, -97.607

Thunderstorm Wind, McClain

When
July 28, 9:40 PM CST to 9:42 PM CST
Where
McClain County, 2.36 mi E of Blanchard
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.139, -97.618

Several tree limbs six inches in diameter were downed along MacArthur Avenue, east of Blanchard. Monetary damages were estimated.

Hail, McClain

When
July 28, 9:46 PM CST
Where
McClain County, 3 mi E of Blanchard
Measured
2 in hail
Reported by
NWS Employee
Coordinates
35.140, -97.607

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190376, 190377, 190378, 190380, 190383, 190385, 190386, 190387, 190388, 190390, 190391, 190392, 190394, 190395, 190396, 190397, 190398, 190399, 190400, 190402, 190437, 190401, 190403, 190438, 190404.